Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 211, NWS Dodge City, KS

August 8, 20115 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 8, 2011, 9:02 PM CDT for 5 counties in Kansas. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2011, 9:02 PM CDT (02:02 UTC)
Expired
Aug 8, 2011, 9:45 PM CDT
In force
43 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Edwards County, KS, Ford County, KS, Hodgeman County, KS, Kiowa County, KS, Ness County, KS

The radar

The Dodge City radar (KDDC), 24 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 9:06 PM CDTTSTM WND DMG9 E Kalvesta, KSDAMAGE TO METAL OUTBUILDING AND ESTIMATED WIND GUSTS OF AT LEAST 60 MPH.
Aug 8, 9:13 PM CDTHAIL 0.756 N Jetmore, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 8, 6:44 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.0 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2011-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 808 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2011-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
808 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
2019 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

612 
WUUS53 KDDC 090202
SVRDDC
KSC047-057-083-097-135-090245-
/O.NEW.KDDC.SV.W.0211.110809T0202Z-110809T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
902 PM CDT MON AUG 8 2011

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN EDWARDS COUNTY IN SOUTH CENTRAL KANSAS...
  FORD COUNTY IN SOUTHWEST KANSAS...
  HODGEMAN COUNTY IN SOUTHWEST KANSAS...
  NORTHWESTERN KIOWA COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTH CENTRAL NESS COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 945 PM CDT

* AT 900 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  JETMORE...AND MOVING SOUTHEAST AT 55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  JETMORE...
  SPEARVILLE...
  FT. DODGE...
  WINDHORST...
  FORD...
  MAINLY RURAL AREAS OF FORD...HODGEMAN...NORTHWESTERN KIOWA...
  SOUTHERN NESS AND SOUTHWESTERN EDWARDS COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3765 9934 3748 9999 3818 10017 3830 9977
TIME...MOT...LOC 0202Z 335DEG 47KT 3812 9993
WIND...HAIL 60MPH 1.00IN

$$

GERARD
1 follow-up statement
911 
WWUS53 KDDC 090235
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
935 PM CDT MON AUG 8 2011

KSC047-057-083-097-135-090245-
/O.EXP.KDDC.SV.W.0211.000000T0000Z-110809T0245Z/
NESS KS-KIOWA KS-HODGEMAN KS-EDWARDS KS-FORD KS-
935 PM CDT MON AUG 8 2011

...THE SEVERE THUNDERSTORM WARNING FOR FORD...SOUTHWESTERN EDWARDS...
HODGEMAN...NORTHWESTERN KIOWA AND SOUTH CENTRAL NESS COUNTIES WILL
EXPIRE AT 945 PM CDT/845 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 3765 9934 3748 9999 3818 10017 3830 9977
TIME...MOT...LOC 0235Z 335DEG 47KT 3773 9970

$$

GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:19 PM CDT, 5 hours 43 minutes earlier.

Area forecast discussion, Aug 8, 3:19 PM CDT, 5 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
319 PM CDT MON AUG 8 2011

.DISCUSSION...

DAYS 1-2...

UPPER AIR ANALYSIS AND WATER VAPOR LOOP THIS MORNING PLACED AN
UPPER LEVEL TROUGH OVER EASTERN WYOMING AT 12Z. THIS SYSTEM HAS
BEEN MOVING SOUTHEAST AND WHICH BASED ON 18Z MODEL VERIFICATION
BOTH THE NAM AND GFS HAS BEEN DOING A DECENT JOB WITH THE TRACK OF
THIS UPPER LEVEL SYSTEM. AT 700MB LEVEL +16C TEMPERATURES WERE STILL
OBSERVED OVER SOUTHEAST KANSAS AS A COLD FRONT UNDERCUTS THIS WARM
AIR AND AS OF 18Z WAS BEGINNING TO MOVE INTO NORTHERN OKLAHOMA.
ANOTHER, WEAKER SURFACE BOUNDARY WAS MOVING SOUTH ACROSS SOUTHERN
NEBRASKA. ALTHOUGH AT THIS TIME THIS BOUNDARY IS A LITTLE DIFFICULT
TO PICK OUT ON THE SURFACE ANALYSIS BOTH THE NAM AND GFS NOT ONLY
PICK UP ON THIS FEATURE BUT ALSO MOVE THIS SECONDARY BOUNDARY INTO
NORTHERN KANSAS BY LATE DAY. WITH THIS SURFACE BOUNDARY MOVING
NEAR/INTO OUR NORTHERN COUNTY WARNING AREA LATE IN THE DAY ALONG
WITH THE APPROACHING THE UPPER LEVEL TROUGH AND MID LEVEL
INSTABILITY AM CURRENTLY UNABLE TO COMPLETELY RULE OUT A FEW
THUNDERSTORMS DEVELOPING LATE TODAY/EARLY TONIGHT NEAR THE
INTERSTATE 70 CORRIDOR.

THIS SECONDARY FRONT ALONG WITH SOME COOLER 850MB TEMPERATURES
WILL CONTINUE TO FILTER INTO SOUTHWEST KANSAS OVERNIGHT AND THIS
WILL STRENGTHEN THE 850MB BAROCLINIC ZONE DURING THE DAY ON
TUESDAY NEAR THE COLORADO BORDER. AT THIS TIME BASED MODEL
SOUNDINGS AND 850MB TEMPERATURE TRENDS EAST OF THE DEVELOPING
BAROCLINIC ZONE HAVE DECIDED TO CONTINUE TO LEAN TOWARDS THE SLIGHTLY
WARMER 00Z WEDNESDAY 850MB MIX DOWN TEMPERATURES FOR HIGHS TUESDAY
AFTERNOON.

ON TUESDAY NIGHT THE UPSLOPE FLOW WILL CONTINUE WHICH WILL DRAW
MORE HUMID AIR BACK INTO AREA. THE 12Z NAM IS NOT AS QUICK ON THE
RETURN OF LOW LEVEL MOISTURE INTO WESTERN KANSAS WHEN COMPARED TO
THE GFS BUT THE NAM DOES BRING SOME LOW LEVEL MOISTURE BACK INTO
MUCH OF THE AREA BY EARLY WEDNESDAY MORNING. AT THIS TIME
CONFIDENCE IS NOT HIGH ON HOW QUICKLY THIS MOISTURE WILL RETURN
BUT BOTH MODELS ARE IN DECENT AGREEMENT WITH LOW CLOUDS RETURNING
TO MUCH OF THE AREA BY EARLY WEDNESDAY. NOT ONLY WILL MOISTURE BE
ON THE INCREASE TUESDAY NIGHT BUT WARM AIR ADVECTION/ISENTROPIC
LIFT WILL ALSO IMPROVE...ESPECIALLY IN THE NORTH AS THE RIGHT ENTRANCE
REGION OF AN UPPER LEVEL JET BEGINS TO APPROACH THE AREA. CHANCE
FOR PRECIPITATION FOR MUCH OF THE AREA STILL LOOKS ON TRACK WITH
THE BETTER OPPORTUNITY FOR STORMS DEVELOPING IN OUR
NORTH/NORTHEAST AREAS. CLOUD COVER AND PRECIPITATION CHANCES ON
WEDNESDAY SHOULD KEEP TEMPERATURES ON THE COOL SIDE MID WEEK AND
BASED ON THE DEPTH OF THE LOW LEVEL MOISTURE HAVE DECIDED TO HANG
ON THE THE CLOUD COVER A LITTLE LONGER AND LEAN TOWARDS THE
MET/MAV FOR HIGHS....ESPECIALLY IN THE NORTH.

DAYS 3-7...

JUST A FEW TWEAKS AND ADJUSTMENTS WERE MADE TO THE EXTENDED FORECAST
BUT THE SAME STORY WITH NEAR TO SLIGHTLY ABOVE NORMAL TEMPERATURES
AND THE THREAT FOR DIURNAL MESOSCALE CONVECTIVE COMPLEXES CONTINUES
THROUGHOUT MUCH OF THE PERIOD.

MY PERIOD BEGINS WEDNESDAY EVENING. HAVE RETAINED THE HIGHEST POPS
TO SOUTHEAST CWFA IN ASSOCIATION WITH LIFT FROM A FRONTAL BOUNDARY.
THIS FRONT IS EXPECTED TO STALL NEAR THE OKLAHOMA/KANSAS BORDER PER
12Z GUIDANCE. AT THE UPPER LEVELS, A 250 HPA JET STREAK SHOULD BE
OVER MISSOURI WHICH WILL EFFECTIVELY PUT KANSAS IN THE RIGHT
ENTRANCE REGION - I.E. LIFT THROUGHOUT THE COLUMN. THE 12Z ECMWF IS
WEAKER WITH THIS UPPER LEVEL FEATURE AND HAS THE UPPER LEVEL WAVE
FURTHER EAST. THIS MIGHT BE THE REASON WHY THE MODEL WANTS TO CLEAR
THE AREA OF QPF QUICKER THAN THE GFS. IN ORDER TO BLEND IN WITH OUR
NEIGHBORS, HAVE SIDED MORE WITH THE GFS AND THE PREVIOUS FORECAST.
BY THURSDAY, THE AFOREMENTIONED FRONTAL BOUNDARY WILL BEGIN TO MORE
NORTH AS A WARM FRONT. WE COULD SEE SOME AFTERNOON AND EVENING
CONVECTIVE DEVELOPMENT ALONG THIS BOUNDARY BUT I DON'T HAVE THE
GREATEST CONFIDENCE IN WHERE THE FRONT WILL BE. AS A RESULT, HAVE
BROAD BRUSHED THE AREA WITH SLIGHT POPS FOR THURSDAY. HIGH
TEMPERATURES WILL BE NEAR NORMAL WITH UPPER 80S TO THE NORTH AND MID
90S TO THE SOUTH. THE UPPER LEVEL JET LIFTS NORTH SO THERE WON'T BE
AS STRONG DYNAMICS AS THE PREVIOUS NIGHT AND HENCE THE 15 TO 20
PERCENT POPS. BY FRIDAY, AND UPPER LEVEL SHORTWAVE TROUGH MOVES
ACROSS THE NORTHERN PLAINS. THIS FEATURE WILL USHER IN ANOTHER COLD
FRONT AND WE WILL SEE A BETTER CHANCE FOR MORE WIDESPREAD CONVECTION
FRIDAY NIGHT INTO EARLY SATURDAY MORNING. TEMPERATURES WILL BE
WARMER AHEAD OF THE FRONT WITH COMPRESSIONAL WARMING. LOW 90S TO THE
NORTH. UPPER 90S TO THE SOUTH. THE REST OF THE FORECAST WAS BLENDING
FROM PREVIOUS AND CONSALL. WE COULD SEE SOME DIURNAL THUNDERSTORMS -
MCS'S AGAIN EACH DAY. TEMPERATURES WILL BE SEASONAL AND THEN WARM UP
TO ABOVE NORMAL LEVELS TOWARDS MID AUGUST AS 500 HPA HEIGHTS
INCREASE IN RESPONSE TO MORE RIDGING ALOFT. -SUGDEN

&&

.AVIATION...

FORECAST CONCERNS FOR THE TAFS ARE CONVECTIVE PROSPECTS TONIGHT AND
THEN POSSIBLE BR/FG TOMORROW MORNING. IN THE SHORTER TERM,
NORTHERLY TO NORTHEASTERLY FLOW SHOULD PREVAIL THIS AFTERNOON IN THE
WAKE OF A DEPARTING SURFACE LOW AND COLD FRONT. FOLLOWING HRRR,
COULD SEE SOME CUMULUS LATE THIS AFTERNOON AND INTO EARLY EVENING
PER UPDRAFT VELOCITY FIELDS. THE 12Z NAM HINTS AT CONVECTION MOVING
NEAR INTERSTATE 70 THIS EVENING WHICH COULD IMPACT KHYS. THE 12Z 4
KM WRF INDICATES AN MCS MOVING FROM NEBRASKA INTO KANSAS AS WELL.
THE GFS AND TO A LESSER (MORE ISOLATED) EXTENT THE HRRR SHOWS FAIRLY
DRY CONDITIONS WITH SUBSIDENCE PREVAILING IN THE WAKE OF THE
AFOREMENTIONED DEPARTING SYSTEM. HAVE INSERTED CB GROUPS IN FOR KHYS
BUT SUBSIDENCE SHOULD KEEP KGCK AND KDDC DRY THIS EVENING. NEXT
CONCERN IS THE POTENTIAL FOR FOG...BUFKIT SOUNDINGS ARE SUPPORTIVE
OF PATCHY FOG AND HAVE THE LOWEST CIGS TOMORROW MORNING FOR KHYS.
CONFIDENCE IS NOT REAL HIGH FURTHER SOUTH ALTHOUGH NAM BUFR/BUFKIT
SOUNDINGS DO SHOW THE POTENTIAL FOR BR AT KDDC TOMORROW MORNING. THE
HIGHEST CONFIDENCE FOR FOG IS ALONG INTERSTATE 70 WHERE THEY HAVE
SEEN MORE RAINFALL OVER THE LAST FEW DAYS AND THE GROUND IS
SUBSEQUENTLY WETTER WITH HIGHER MOISTURE FLUXES PRESENT. AS A RESULT
OF THE ABV, HAVE REDUCED CIGS TOMORROW MORNING WITH THE LOWEST CIGS
(POTENTIALLY IFR) AT KHYS. LATER SHIFTS CAN ADJUST IF FG TRENDS
SUPPORT OTHERWISE. -SUGDEN

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  94  65  86 /  10  10  60  50
GCK  64  94  63  85 /  10  10  50  40
EHA  64  94  67  91 /  10  10  20  20
LBL  65  95  66  92 /  10  10  30  30
HYS  64  90  63  81 /  20  10  70  60
P28  68  98  69  90 /  20  10  50  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN18/36/36
Hazardous weather outlook, Aug 8, 10:38 AM CDT, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
1038 AM CDT MON AUG 8 2011

KSZ030-031-043>046-061>066-074>081-084>090-091545-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1038 AM CDT MON AUG 8 2011 /938 AM MDT MON AUG 8 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY NORTHEAST OF
LINE FROM DIGHTON TO JETMORE AND PRATT LATE THIS AFTERNOON AND
EVENING. DAMAGING WINDS OVER 70 MPH AND LARGE HAIL TO GOLFBALL
SIZE ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS EASTERN COLORADO LATE
TUESDAY AFTERNOON AS MOIST SOUTHEASTERLY UPSLOPE FLOW DEVELOPS.
THESE STORMS WILL MOVE INTO FAR SOUTHWEST AND WEST-CENTRAL KANSAS
DURING THE MID TO LATE EVENING HOURS...WITH A FEW OF THE STORMS
POSSIBLY BEING SEVERE. A MORE ORGANIZED CLUSTER OF STRONG TO
SEVERE THUNDERSTORMS WILL DEVELOP DURING THE OVERNIGHT HOURS AS A
STRONG LOW LEVEL JET FORMS. THE GREATEST RISK FROM EVENING AND OVERNIGHT
THUNDERSTORMS LATE TUESDAY NIGHT WILL BE LARGE HAIL TO HALF-DOLLAR
SIZE AND DAMAGING WINDS TO 60 MPH.

ADDITIONAL THUNDERSTORMS ARE EXPECTED NEAR A SURFACE LOW ALONG THE
WESTERN KANSAS-OKLAHOMA BORDER WEDNESDAY. A FEW SEVERE STORMS WILL
BE POSSIBLE. ANOTHER COLD FRONT WILL MOVE INTO WESTERN KANSAS
FRIDAY PROVING YET ANOTHER CHANCE FOR STRONG TO SEVERE
THUNDERSTORMS DURING THE LATE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING
MAINLY NORTH AND EAST OF A DIGHTON TO JETMORE TO PRATT LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

In the hours before

Local storm report, Aug 8, 8:18 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
818 PM CDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND GST     6 N SHIELDS             38.70N 100.43W
08/08/2011  E60 MPH          LANE               KS   PUBLIC

&&

DWOLFE
Local storm report, Aug 8, 8:55 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
855 PM CDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND GST     4 E BEELER              38.44N 100.12W
08/08/2011  E70 MPH          NESS               KS   PUBLIC

&&

DWOLFE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:33 PM CDTSevere Thunderstorm WarningDDCLane, Scott57 min
Aug 8, 8:25 PM CDTSevere Thunderstorm WarningDDCHodgeman, Lane, Ness50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.